Research sheds light on impulsive behaviour
They found that increasing the amount of the chemical, which is called noradrenaline, in healthy volunteers, made them better at stopping their actions.
The research team, led by Barbara Sahakian and Samuel Chamberlain from the university's school of clinical medicine, achieved this by giving participants in their study a drug called atomoxetine, which is prescribed for children with attention deficit hyperactivity disorder (ADHD).
They believe this to be the first clear demonstration of how a behaviour is controlled by a brain chemical - and shows how atomoxetine helps people with attention deficit disorder.
Out of control
Many neuropsychiatric patients, especially those with attention deficit disorder, have difficulty stopping inappropriate actions.
The Cambridge group used a computerised test that involved the healthy volunteers pressing a left or right key as quickly as possible in response to arrows on a computer screen. When a beep sounded, this signalled that they should stop responding.
This, said the researchers, is a simplified form of halting an inappropriate or dangerous action; it can be related to everyday behaviour, such as braking when approaching a red light in a car.
Samuel Chamberlain, research fellow and student doctor at the university, said: "These results are important because difficulties stopping inappropriate behaviour cause some of the greatest problems for patients with ADHD and their families."
Barbara Sahakian, professor of clinical neuropsychology at Cambridge University, and co-head of the research team, which is funded by the Wellcome Trust and the Medical Research Council, said: "We think this is a key discovery, because understanding how this drug acts will allow us to develop treatments for patients showing impulsive behaviour."
Atomoxetine, which is also known by the brand name Strattera, was licensed for use in the UK in 2004. It differs from the psychostimulant drugs, such as Ritalin. These have a calming effect on children with ADHD, and are often prescribed for them, but there are new worries about their side effects.
CONCERNS ABOUT DRUGS
Experts are concerned that pupils taking psychostimulants may achieve lower test scores than might be expected.
The warnings come as the drugs were also being blamed for an increased risk of heart disease if used over a prolonged period, and concerns about the huge growth in prescriptions.
Research into the suspected links with lowered academic achievement is being carried out by the Cactus Clinic, at the University of Teeside, which treats youngsters with attention deficit disorder using alternatives to drugs, such as counselling and diet. It is working with organisations in the United States, looking at the scores of pupils in communication, vocabulary and arithmetic tests.
David Woodhouse, who runs the clinic, said: "There seems to be some credence to the theory that methylphenidate drugs, such as Ritalin, do not help with academic achievement and in fact can be detrimental.
Difference in IQ scores
"What has been noted is a significant difference in IQ scores between those who take and do not take these drugs." He said that this would add to the 30-40 per cent decrease in academic achievement that children with attention deficit disorder face.
Dr Woodhouse's comments come amid renewed concerns over the side effects of methylphenidate drugs. Experts in the US are calling for more warnings on packaging after these drugs were linked to heart disease. More than 50 people taking the drugs have died in the US in recent years. It is thought that nine children have died in Britain; two from heart attacks.
The UK's licensing organisation, the Medicines and Healthcare Products Regulatory Agency, said it had received reports of 500 adverse reactions to Ritalin, Concerta and Equasym, the three calming drugs licensed in this country.
Ted Cole, director of the Social, Emotional and Behavioural Difficulties Association, called for more research into the long-term effects of these drugs. "The exponential growth in the use of these drugs in the past decade is a cause for concern," he said.